Triaminic recalls its patch after ingestions
Children accidentally ate the product, which releases vapors to ease cough and congestionJun 21, 2006 | Philadelphia Inquirer Thousands of Triaminic Vapor Patches, used to treat children with coughs and colds, are being voluntarily recalled after several bad reactions, including a seizure.
The over-the-counter cough suppressant works through inhaled vapors to loosen up congestion. More than 50 million patches have been sold in the United States since they first came on the market in 2000, said Julie Masow, a Novartis Consumer Health spokeswoman.
There have been eight adverse events with the patch, all involving ingestion, Masow said. In one case, a child swallowed the patch and had a non-fatal seizure. The company and the Food and Drug Administration announced the voluntary recall Monday.
Other reactions included nausea, vomiting, and a burning sensation in the mouth.
The FDA received only one adverse-event report involving the seizure, and has requested information about the others from the company, an agency spokeswoman said.
The patch, which comes in cherry and menthol scents, includes menthol, eucalyptus oil and camphor. It is supposed to be applied to children's neck or chest, so that they can inhale the vapors.
Problems occurred when children accidentally ate the patches.
Camphor can be fatal when swallowed, said Michael Cohen, president of the Institute for Safe Medication Practices, an independent watchdog group that investigates medication errors. He said parents should be careful about properly using products with camphor in them.
"Kids think these patches are stickers and they start chewing on it," Cohen said. "These patches are placed on the neck and chest, and they're easy for kids to reach."
In December, the FDA started investigating the safety of all patch medications, particularly when used with heat, after more than 100 deaths involving a pain-medication patch.
Those with the Triaminic patch can return it to the place of purchase for a full refund.